Virginia, 2019Winter Storm in Virginia, January 12 to 13, 2019
January 12 to 13, 2019 · NWS RNK · 27 events in 27 counties and zones
A wedge of cool high pressure was already in place across the mid-Atlantic states when deep low pressure entered the central Appalachians from the Tennessee Valley, bringing deep moisture from the Gulf of Mexico northward along the Appalachian chain. The low also brought with it a layer of warm air aloft where temperatures were above freezing, while surface temperatures held below freezing.
Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 2
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 27
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A wedge of cool high pressure was already in place across the mid-Atlantic states when deep low pressure entered the central Appalachians from the Tennessee Valley, bringing deep moisture from the Gulf of Mexico northward along the Appalachian chain. The low also brought with it a layer of warm air aloft where temperatures were above freezing, while surface temperatures held below freezing. This resulted in a complex winter storm scenario where precipitation types where observed alternating at times between snow, sleet and freezing rain. More freezing rain was observed near the border with North Carolina where warmer air aloft was more prominent, while snow was the more dominant precipitation type north of Interstate 64 where atmospheric temperatures were below freezing. In addition to numerous power outages, the wintry mix resulted in hazardous road conditions, where the Virginia State Police responded to nearly 60 traffic crashes and roughly 35 disabled vehicles. One person was killed on Interstate 81 due to an automobile accident.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jan 12, 9:48 AM EST, 27 minutes earlier.
Area forecast discussion, Jan 12, 9:48 AM EST, 27 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
948 AM EST Sat Jan 12 2019
.SYNOPSIS...
A storm system over the Southern Plains will move east into the
southeast U.S. today into Sunday. A variety of precipitation
can be expected from this storm system with a wintry mix
anticipated for much of our forecast area. This system moves
offshore by Sunday evening, but residual upper level
disturbances will keep some light wintry precip around into
Monday.
&&
.NEAR TERM /THROUGH SUNDAY/...
As of 320 AM EST Saturday...
Isentropic lift has developed a band of light snow that is
overachieving a bit compared to earlier guidance. Just some
minor updates to cover the light precipitation as it makes a
push northward across the region through this afternoon. This
does not look to significantly change accumulations or impacts
so no other adjustments are needed.
Previous discussion...
1040 High centered over Ontario stretches southeast into the mid-
Atlantic south into NC this morning. Low pressure was over
Oklahoma/Texas.
Expect better lift associated with inverted trough and upper
jet to arrive later this morning across WV into the Alleghanys
where will have likely pops going with a chancey pops further
east of this area, and south along the Appalachians, as better
isentropic lift over wedge works in. This first piece starts to
lift out later this afternoon, and should see possible lull in
precip later this afternoon, but overall not playing too cute
with this. For daytime snowfall, looking at 1-3" along the I-64
corridor, south to about the James River, with up to an inch
possible north of U.S 460 from Bluefield to Lynchburg as well as
portions of the NC mountains.
As we head into tonight, the forecast headlines have not changed as
warnings will remain. The issues as usual will be thermal profiles
and ptype. The 00z NAM and CMC initialized fairly well, as did the
ECM, so leaned toward its thermal atmospheric profile with this
system. Overall models have shown a northward trend in the warm air
overrunning the cold surface, so the snow area has shifted slightly
north and will be a mix of snow/sleet further south along and south
of U.S 460 overnight, with freezing rain becoming an issue across
southside VA into the NC foothills/piedmont, as well as portions of
the Mountain Empire west of I-77 from Bluefield to Wytheville, but
more so toward Tazewell/Richlands and Marion. Based on QPF and best
lift expecting a little more ice (over 1/4") to accrete from south of
US 421 in Wilkes and Yadkin county, the northeast to south of US 58
from Martinsville to north of Danville, northeast to the Staunton
River State Park. Not out of the question, that half inch ice could
occur in portions of the NW NC piedmont south of Danbury to
Yanceyville.
Further north we start transition to sleet and think most of the
forecast area between U.S. 58 and U.S. 460 will have to deal with
more sleet, compared to ice or snow.
Total QPF for this event will be in the 2/3rds to just under an inch.
Will see 6-8 inches of snow roughly along north of I-64 and U.S 60,
with 4-6" north of U.S. 460 from Pearisburg to Lynchburg, and more
of 2-4" further south, with half of this being sleet.
The only changes to the headlines will be to break up counties based
on the new ice amounts in southside VA and far SW VA/NW NC.
Still looks like best lift and impacts will be late this evening
through midday Sunday, with precip as low pressure starts to form
along the southeast coast, with weakening low moving into the TN
Valley after midnight tonight, then that low dissipates as the one
off the coast of NC starts to strengthen slowly as it pulls away
from the coast by dusk Sunday.
Strong wedge will keep temps today in the upper 20s to lower 30s
from SE WV to the Blue Ridge of NC, northeast to Lynchburg, with mid
to upper 30s across far SW VA and the foothills/piedmont of NC into
southside VA.
Temps dip into the 20s tonight, except lower 30s across far SW VA,
and around 30 in southside VA/NC piedmont.
Once the low shifts east Sunday and main bulk of precip leaves,
temps may warm a little quicker outside the residual wedge to the
upper 30s in far SW VA toward the NC/TN border, but leaning toward
it struggling to rise above freezing over most of the CWA,
especially from the New River Valley, north and east to the
Greenbrier Valley to north of Danville/South Boston. Colder air
slides back in aloft to turn a wintry mix back to snow in the
afternoon as far south as the Roanoke River with rain mixing in
across the Mountain Empire. And by dusk colder air aloft should
allow for any precip to be all snow as far south as Danville. But
overall snow accumulations Sunday afternoon, with an inch or less.
Forecast confidence is high in winter storm warnings, but medium on
warm nose aloft vs depth of colder and transition zone from
snow/sleet to freezing rain.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
As of 315 AM EST Saturday...
During this period, we'll be in the post-storm/recovery period.
Though the potential for significant snow/sleet/ice accumulations
have ended, trace amounts of freezing drizzle or very light
snow/flurries may be possible Sunday night. A potential
transportation hazard to keep in mind will be nightly instances of
patchy black ice from melted snow/sleet, as low temperatures get
below freezing Sunday and Monday nights.
The winter storm that will affect the region later today into Sunday
will begin to pull eastward into the eastern Virginia
Tidewater/coastal area by early Sunday night. Most of the 00z
guidance suite shows some residual and frankly rather nebulous model
QPF Sunday night, mainly a few hundreths of an inch or less,
trailing back westward along a inverted trough with a considerable
amount of cloud cover. The best dynamic forcing will be well to our
east. Thermally, weak cold advection should be taking place on
north/northeast winds. Closer inspection of BUFKIT soundings from
most model sources indicates that the ice crystal nuclei layer
(roughly at or above -8C) in the sounding profile becomes
increasingly less saturated as the evening progresses. This
indicates that ice nuclei will become less active and support either
very light snow/flurries or patchy freezing drizzle, with the latter
becoming more dominant as the column dries out aloft. Any
accumulation of either is nil and doesn't warrant expansion in time
of the Winter Storm Warnings already in place. That being said, we
may have some patchy black ice in areas potentially affected by
freezing rain or if/where any snow should melt. Looking at overall
cloudy to mostly cloudy skies with lows in the upper 20s to low 30s
in most places.
Overall synoptic regime is generally similar Monday into Tuesday, as
high pressure will increasingly build into the region from the mid-
Mississippi Valley with cyclonic northwest flow aloft. Monday is
generally a mostly cloudy day as shallow moisture remains trapped,
with either very light snow or patchy freezing drizzle mainly for
areas along and west of I-77. Highs should only be in the 30s in
most areas. Trending towards less cloud cover moving into Monday
evening, though there may still be a threat for patchy black ice
with lows in the 20s. Tuesday looks mostly sunny/dry and trending
milder with highs in the upper 30s to mid 40s.
Forecast confidence this period id moderate to high.
&&
.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
As of 300 PM EST Friday...
The pattern will transition to a progressive quasi zonal regime for the
latter portion of the workweek.
Tuesday Night and Wednesday look to be fairly quiet under high
pressure. A weak backdoor front on the leading edge of a wedge
surging in from the north may bring some spotty
sprinkles/flurries mainly to the Alleghany highlands Wednesday
night into Thursday. By Thursday night the Appalachians and
central mid Atlantic region will start to feel the influence of
a sharpening upper trof driving a surface low into the midwest,
with isentropic lift ahead of this system overrunning the wedge
and bringing a better chance of precipitation back to the
forecast.
Temperatures will moderate a bit and be above normal through the
latter portion of the week, though conditions in the wedge in
Thursday will be on the cool side.
&&
.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
As of 640 AM EST Saturday...
VFR conditions expected this morning but trend will be
deteriorating flying conditions through the day with mainly
light snow across most of the area except perhaps DAN especially
between 14-19z.
The brunt of lower cigs/vsbys and wintry wx will occur after 00z
Sunday with freezing rain at DAN overnight, a mix of sleet/fzra
at BLF with sleet and snow at the other sites.
Forecast confidence is high in poor conditions later today and
especially tonight, but medium as far as how low vsbys/cigs go.
Extended Aviation Discussion...
Winter storm will track east and across the Mid-Atlantic
Sunday with very poor flight conditions. Look for mainly IFR-
LIFR ceilings and visibilities through this time frame. Slowly
improving conditions are expected on Monday as the storm pulls
away and high pressure builds in although lingering sub- VFR in
low clouds may persist over the mountains into Tuesday.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Winter Storm Warning until 7 PM EST Sunday for VAZ011-018>020-
023-024.
Winter Storm Warning from 1 PM this afternoon to 7 PM EST
Sunday for VAZ007-009-010-012>017-022-032>035-043>047-058-
059.
NC...Winter Storm Warning from 1 PM this afternoon to 7 PM EST
Sunday for NCZ001>006-018>020.
WV...Winter Storm Warning until 7 PM EST Sunday for WVZ042>044-507-
508.
&&
SYNOPSIS...PM/WP
NEAR TERM...MBS/WP
SHORT TERM...AL
LONG TERM...MBS
AVIATION...PM/RAB/WPHazardous weather outlook, Jan 12, 4:29 AM EST, 5 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
429 AM EST Sat Jan 12 2019
VAZ011-018>020-023-024-WVZ042>044-507-508-130930-
Giles-Craig-Alleghany VA-Bath-Botetourt-Rockbridge-Mercer-Summers-
Monroe-Eastern Greenbrier-Western Greenbrier-
429 AM EST Sat Jan 12 2019
...WINTER STORM WARNING IN EFFECT FROM 10 AM THIS MORNING TO 7 PM
EST SUNDAY...
This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report snow, sleet and ice
amounts.
NCZ001>006-018>020-VAZ007-009-010-012>017-022-032>035-043>047-058-
059-130930-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Wythe-Pulaski-Montgomery-Grayson-Carroll-
Floyd-Roanoke-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-
429 AM EST Sat Jan 12 2019
...WINTER STORM WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
EST SUNDAY...
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report snow, sleet and ice
amounts.
Winter Storm, Grayson
- When
- January 12, 10:15 AM EST to January 13, 7:00 AM EST
- Where
- Grayson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.657, -81.225 (the zone’s center; the record gives no point)
A winter storm brought a combination of freezing rain, sleet and snow to the county. Ice accumulations from freezing rain ranged from 0.15 to 0.4 inches thick across most of the county, while sleet accumulations were as much as 1.3 inches. Snow accumulations also varied from 1.0 to 1.7 inches.
Winter Storm, Carroll
- When
- January 12, 11:00 AM EST to January 13, 7:30 AM EST
- Where
- Carroll forecast zone
- Reported by
- Public
- Coordinates
- 36.697, -80.829 (the zone’s center; the record gives no point)
A winter storm brought a combination of freezing rain, sleet and snow to the county. Ice accumulations from freezing rain ranged from 0.2 to 0.4 inches thick across most of the county, while sleet accumulations were as much as 1 inch. Snow accumulations also were as much as 2 inches.
Winter Storm, Smyth
- When
- January 12, 11:00 AM EST to January 13, 5:00 AM EST
- Where
- Smyth forecast zone
- Reported by
- Public
- Coordinates
- 36.844, -81.537 (the zone’s center; the record gives no point)
A winter storm brought mainly freezing rain conditions to the county, where ice accumulations were around 0.25 inches thick across most of the county. A few observers also reported very light amounts of sleet and snow.
Winter Storm, Tazewell
- When
- January 12, 11:00 AM EST to January 13, 7:00 AM EST
- Where
- Tazewell forecast zone
- Reported by
- Post Office
- Coordinates
- 37.125, -81.561 (the zone’s center; the record gives no point)
A winter storm brought a combination of mainly freezing rain and snow. Ice accumulations from freezing rain were around 0.25 inches thick across most of the county, while snow accumulations were as much as 0.5 inches.
Winter Storm, Wythe
- When
- January 12, 11:15 AM EST to January 13, 7:00 AM EST
- Where
- Wythe forecast zone
- Reported by
- Post Office
- Coordinates
- 36.917, -81.079 (the zone’s center; the record gives no point)
A winter storm brought mainly freezing rain conditions to the county, where ice accumulation was about 0.25 inches thick across most of the county. Snow and sleet were also observed, with accumulations for each generally less than 0.5 inches.
Winter Storm, Bland
- When
- January 12, 11:15 AM EST to January 13, 7:00 AM EST
- Where
- Bland forecast zone
- Reported by
- Post Office
- Coordinates
- 37.134, -81.130 (the zone’s center; the record gives no point)
A winter storm brought a combination of mainly freezing rain and snow. Ice accumulations from freezing rain were around 0.25 inches thick across most of the county. Snow accumulations, mixed with small amounts of sleet, varied from 1.0 to 1.5 inches.
Winter Storm, Pulaski
- When
- January 12, 11:36 AM EST to January 13, 8:00 AM EST
- Where
- Pulaski forecast zone
- Deaths
- 0 direct, 1 indirect
- Injuries
- 2 direct, 0 indirect
- Property damage
- $75,000
- Reported by
- Trained Spotter
- Coordinates
- 37.098, -80.645 (the zone’s center; the record gives no point)
A winter storm brought mainly freezing rain conditions, where ice accumulations ranged from 0.2 to 0.3 inches thick across most of the county. Snow was also observed, with accumulations reaching nearly an inch. The icy conditions resulted in an auto accident on Interstate 81 southbound, not far from the intersection with Interstate 77. The accident involved three tractor-trailers, where one person was killed and two others were injured.
Winter Storm, Patrick
- When
- January 12, 11:40 AM EST to January 13, 8:00 AM EST
- Where
- Patrick forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.678, -80.284 (the zone’s center; the record gives no point)
A winter storm brought a combination of mainly freezing rain, sleet and snow. Ice accumulations from freezing rain were around 0.25 inches thick across most of the county, which fell on top of a combination of snow and sleet, which ranged from 1 to 2.5 inches in some locations.
Winter Storm, Floyd
- When
- January 12, 11:40 AM EST to January 13, 10:00 AM EST
- Where
- Floyd forecast zone
- Reported by
- Public
- Coordinates
- 36.932, -80.362 (the zone’s center; the record gives no point)
A winter storm brought a combination of freezing rain, snow and sleet. Ice accumulations from freezing rain were around 0.25 inches thick across most of the county, while snow and sleet accumulations ranged from 0.9 to 1.2 inches deep.
Winter Storm, Montgomery
- When
- January 12, 11:44 AM EST to January 13, 8:00 AM EST
- Where
- Montgomery forecast zone
- Reported by
- Public
- Coordinates
- 37.174, -80.387 (the zone’s center; the record gives no point)
A winter storm brought a combination of freezing rain, sleet and snow to the county. One to three inches of snow fell before transitioning to an additional one to three inches of snow and sleet. Toward the end of the event, up to 0.1 inches of icing was observed as precipitation transitioned to freezing rain. With the arrival of cold air in the wake of the storm, precipitation ended as light snow.
Winter Storm, Giles
- When
- January 12, 11:46 AM EST to January 13, 7:00 AM EST
- Where
- Giles forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.314, -80.704 (the zone’s center; the record gives no point)
A winter storm brought a combination of freezing rain, sleet and snow to the county. Ice accumulations from freezing rain were as much as 0.25 inches thick across most of the county, while sleet accumulations were as much as 0.5 inch. Snow accumulations also were as much as 1.3 inches.
Winter Storm, Roanoke
- When
- January 12, 12:08 PM EST to January 13, 8:00 AM EST
- Where
- Roanoke forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.258, -80.016 (the zone’s center; the record gives no point)
A winter storm brought a combination of freezing rain, sleet and snow to the county. Observers reported 1.5 to 3.0 inches of snow fell before precipitation transitioned to an additional 0.5 to 1.5 inches of sleet. Icing from freezing rain was observed at some locations as thick as 0.33 inches.
Winter Storm, Henry
- When
- January 12, 12:20 PM EST to January 13, 8:30 AM EST
- Where
- Henry forecast zone
- Reported by
- Public
- Coordinates
- 36.689, -79.926 (the zone’s center; the record gives no point)
A winter storm brought mainly freezing rain conditions to the county, where ice accumulation ranged from 0.25 to 0.3 inches thick across much of the county. Snow and sleet were also observed, with accumulations for each generally less than 0.5 inches.
Winter Storm, Franklin
- When
- January 12, 12:25 PM EST to January 13, 7:00 AM EST
- Where
- Franklin forecast zone
- Reported by
- Public
- Coordinates
- 36.992, -79.881 (the zone’s center; the record gives no point)
A winter storm brought a combination of freezing rain, sleet and snow to the county. Ice accumulations from freezing rain ranged from 0.15 to 0.25 inches thick across most of the county, while sleet accumulations were as much as 2 inches. Snow accumulations also ranged generally from 1 to 1.5 inches.
Winter Storm, Craig
- When
- January 12, 12:30 PM EST to January 13, 7:10 AM EST
- Where
- Craig forecast zone
- Reported by
- Public
- Coordinates
- 37.481, -80.212 (the zone’s center; the record gives no point)
A winter storm brought a combination of freezing rain, sleet and snow to the county. Ice accumulations from freezing rain were generally only a few hundredths of an inch thick across most of the county, however sleet accumulations were as much as 0.5 inches. Snow accumulations varied from 2.5 to 3 inches.
Winter Storm, Botetourt
- When
- January 12, 12:40 PM EST to January 13, 12:00 PM EST
- Where
- Botetourt forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.557, -79.812 (the zone’s center; the record gives no point)
Multiple reports of 3.0 to 4.0 inches of snow were observed by a variety of sources across the county. A few observers also witnessed very light amounts of icing from freezing rain.
Winter Storm, Bedford
- When
- January 12, 12:45 PM EST to January 13, 8:00 AM EST
- Where
- Bedford forecast zone
- Reported by
- Public
- Coordinates
- 37.315, -79.524 (the zone’s center; the record gives no point)
A winter storm brought mainly freezing rain to the county, where ice accumulations ranged from 0.2 to 0.33 inches thick. In addition, snow accumulations ranged from 2.0 to locally 5.0 inches.
Winter Storm, Pittsylvania
- When
- January 12, 12:46 PM EST to January 13, 11:00 AM EST
- Where
- Pittsylvania forecast zone
- Reported by
- Public
- Coordinates
- 36.704, -79.396 (the zone’s center; the record gives no point)
A winter storm brought mainly freezing rain to the county, where ice accumulations varied from 0.20 to 0.25 inches thick. Snow and sleet were also observed, with accumulations for each generally less than 0.5 inches deep.
Winter Storm, Alleghany
- When
- January 12, 1:10 PM EST to January 13, 10:00 PM EST
- Where
- Alleghany forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.791, -80.000 (the zone’s center; the record gives no point)
Numerous reports of 2 to 4.8 inches of snow were observed by a variety of sources across the county. A few observers also witnessed very light amounts of sleet and icing from freezing rain.
Winter Storm, Campbell
- When
- January 12, 1:25 PM EST to January 13, 10:30 AM EST
- Where
- Campbell forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.310, -79.119 (the zone’s center; the record gives no point)
A winter storm brought mainly freezing rain to the county, where ice accumulations were as much as 0.25 inches thick. Snow amounts, which were mixed with sleet in some spots, were around 1.0 inch.
Winter Storm, Rockbridge
- When
- January 12, 1:40 PM EST to January 13, 8:00 AM EST
- Where
- Rockbridge forecast zone
- Reported by
- Public
- Coordinates
- 37.774, -79.418 (the zone’s center; the record gives no point)
Numerous reports of 3.0 to 5.0 inches of snow were observed by a variety of sources across the county.
Winter Storm, Halifax
- When
- January 12, 1:41 PM EST to January 13, 11:30 AM EST
- Where
- Halifax forecast zone
- Reported by
- Post Office
- Coordinates
- 36.767, -78.937 (the zone’s center; the record gives no point)
A winter storm brought mainly freezing rain, where ice accumulations were as much as 0.25 inches thick. Snow and sleet were also observed, with accumulations for each generally less than 0.5 inches deep.
Winter Storm, Bath
- When
- January 12, 1:45 PM EST to January 13, 12:00 PM EST
- Where
- Bath forecast zone
- Reported by
- Public
- Coordinates
- 38.059, -79.741 (the zone’s center; the record gives no point)
Multiple snowfall reports were received, with accumulations ranging from 4 to 6 inches across much of the county.
Winter Storm, Amherst
- When
- January 12, 2:00 PM EST to January 13, 8:00 AM EST
- Where
- Amherst forecast zone
- Reported by
- Public
- Coordinates
- 37.605, -79.145 (the zone’s center; the record gives no point)
Numerous reports of 3.0 to 4.0 inches of snow were observed by a variety of sources across the county. A few observers also witnessed very light amounts of sleet and icing from freezing rain.
Winter Storm, Charlotte
- When
- January 12, 2:45 PM EST to January 13, 10:00 AM EST
- Where
- Charlotte forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.012, -78.662 (the zone’s center; the record gives no point)
A winter storm brought mainly freezing rain to the county, where ice accumulations were as much as 0.25 inches. Snow and sleet were also observed, with accumulations for each generally less than 0.5 inches deep.
Winter Storm, Appomattox
- When
- January 12, 3:20 PM EST to January 13, 10:00 AM EST
- Where
- Appomattox forecast zone
- Reported by
- Public
- Coordinates
- 37.372, -78.812 (the zone’s center; the record gives no point)
A winter storm brought a combination of freezing rain, sleet and snow to the county. Ice accumulations from freezing rain were around 0.2 inches thick, while sleet accumulations were around 0.5 inches. Snow accumulations ranged from 1.8 to 2.0 inches.
Winter Storm, Buckingham
- When
- January 12, 3:34 PM EST to January 13, 11:00 AM EST
- Where
- Buckingham forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.572, -78.529 (the zone’s center; the record gives no point)
A winter storm brought a combination of freezing rain, sleet and snow to the county. Ice accumulations from freezing rain were as much as 0.1 inches thick across most of the county, while sleet accumulations were as much as 0.5 inches. Snow accumulations also ranged from 2.0 to 3.0 inches.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in California, January 12, 20191 death · 1 event
- Winter Storm and Winter Weather in North Carolina, January 12 to 13, 2019$225,000 · 9 events
- Winter Storm and Winter Weather in Ohio, January 12 to 13, 201929 events
- Winter Storm and Winter Weather in Virginia, January 12 to 13, 201928 events
- Winter Storm in Virginia, January 12 to 14, 201924 events
- Heavy Snow and Winter Weather in Indiana, January 12, 201922 events
- Winter Storm and Winter Weather in Maryland, January 12 to 14, 201918 events
- Ice Storm in North Carolina, January 12 to 13, 201916 events
- Winter Storm in Nebraska, January 12, 201911 events
- Winter Storm and Winter Weather in West Virginia, January 12 to 13, 201911 events
- Winter Storm and Winter Weather in New Jersey, January 12 to 14, 201911 events
- Winter Storm in North Carolina, January 12 to 13, 20199 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 793129, 793102, 793132, 793133, 793130, 793131, 793101, 793105, 793135, 793134, 793113, 793136, 793107, 793106, 793114, 793117, 793137, 793108, 793115, 793139, 793118, 793109, 793116, 793138, 793112, 793140, 793141.